Texas, 2017Damaging Winds in Texas, February 19, 2017
February 19, 2017 · NWS CRP · 3 events in 1 county or zone
A potent upper level disturbance combined with abundant moisture to produce a line of thunderstorms over northeast Mexico in the afternoon. The line of severe storms moved eastward across the Rio Grande into Laredo during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level disturbance combined with abundant moisture to produce a line of thunderstorms over northeast Mexico in the afternoon. The line of severe storms moved eastward across the Rio Grande into Laredo during the evening hours. The storms produced wind gusts between 70 and 80 mph. Winds damaged a public works building near the airport along with sporadic tree damage around town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 19, 5:58 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Feb 19, 5:58 PM CST, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
558 PM CST Sun Feb 19 2017
.DISCUSSION...
Updated for 00z aviation.
&&
.AVIATION...
Chances for showers and thunderstorms will be the main aviation
concern tonight into Monday morning as upper level trough
approaches South Texas. Thunderstorm chances were based primarily
on latest hi-res model guidance. Best chances early this evening
will be at LRD, spreading eastward as the evening/overnight
progresses. Gusty winds and locally reduced vsbys will be possible
if thunderstorm directly impacts taf site. Showers and storms may
linger across the eastern taf sites into the mid morning hours on
Monday before pushing out of the area. Outside of thunderstorms,
expected a mix of MVFR/VFR ceilings.
&&
.PREVIOUS DISCUSSION... /Issued 402 PM CST Sun Feb 19 2017/
SHORT TERM (Tonight through Monday Night)...
Main forecast challenges reside around convective and heavy rain
chances tonight into Monday.
Clearing has taken place this afternoon across the Brush Country
resulting in an increasingly unstable airmass. As of writing,
MLCAPES were analyzed to be around 1500 to 2000 j/kg across the
Brush Country with rapidly diminishing CIN values as sfc temps
continue to warm to near 90 F. Convection is expected to develop
across either the W Brush Country or along/just west of the Rio
Grande either late this afternoon or early this evening.
Convective temps may be difficult to reach across the Brush
Country late this afternoon due to earlier delay in clearing
skies. However...a mid level vort max (over the Durango/Chihuahua
MX state line) rounding the base of an unusually deep trough will
advect NE towards the region over the next several
hours...resulting in an increase in large scale ascent. This
increase in ascent should be enough to result in rapid convective
development early this evening. Best time frame for convective
development across the Brush Country is roughly from 6pm onward. A
few light showers may occur before the greater lift arrives.
Initial convection/brief supercells should quickly develop into
clusters or a broken line segment given quasi veer-back-veer
forecast wind profiles across Webb County. Strong damaging
downbursts will be primary storm threats given inverted V
soundings and stronger winds aloft. Isolated large hail will be
possible with updrafts that develop within the greatest DCAPE
areas /prog to be draped across the Brush Country/.
Convective segments/clusters should shift ENE by late in the
evening and slowly weaken as diurnal warming/associated CAPE
values decrease and CIN increases from E to W. However...strong to
isolated severe storms may still approach the coastal counties
and Victoria area before weakening. Focus then turns to potential
for moderate to heavy rain event. After midnight, guidance
indicates the H25 jet may start to split resulting in an increase
in upper level divergence. An area of very high deep layer
moisture depth (by mid Feb standards) is also prog to exist
across this same area. These features combined with an increase in
large scale ascent as primary mid/upper level trough axis slowly
approach from the far west should result in an increase in
moderate to at times heavy rainfall...particularly from Port
Aransas northward to the Victoria area (and points east). While
widespread flash flooding is not expected at this time...isolated
localized flooding may occur along with urban and small stream
flooding. Flash Flood Guidance values remain high across these
areas as well (1 hour FFG of around 2.5 inches, with 3 and 6 hrly
FFG values around 3 inches or greater). As such...have held off on
a Flash Flood Watch at this time after coordinating with WFOs EWX
and HGX.
Back edge of heaviest precip should be along/offshore around
sunrise (if not sooner). However...mid/upper level trough axis
will still be to the west of the Coastal Plains with a high
moisture depth prevailing. Some CAM guidance...and to an extent
the ECMWF...want to develop precip across the Coastal Counties to
Victoria during the morning...and as such I have maintained high
POPs for these areas. Critical moisture values in the H85 to H7
layer shift east by Mon afternoon resulting in a decrease in
precip. H5 trough axis still remains along/just west of the Rio
Grande in the afternoon...and with some diurnal warming...isolated
to scattered convection /small showers and storms/ may develop due
to the elevated instability and continued ascent.
Trough axis finally begins to shift east faster by late Mon
Night...with isolated elevated convection remaining possible Mon
night until trough axis shifts east.
Went below guidance for min temps tonight due to expected
convective cold pool impacts on area temps. May still be too warm
across Coastal Plains. Went on the cooler end of guidance Monday
due to expected persistent cloud cover through the day.
Thanks to HGX...EWX...and BRO for excellent coordination today.
LONG TERM (Tuesday through Sunday)...
Deterministic GFS/NAM/ECMWF generally agree with the axis of the
upper low moving across the CWA Tuesday resulting in significant
subsidence/drying. GFS deterministic predict PWAT values below
normal over the CWA Wednesday/Thursday. Increasing onshore flow
expected late Wednesday through Thursday in response to both a
developing sfc low/trough to the lee of the Rockies/Southern Plains
owing to increasing zonal upper flow and a somewhat small amplitude
disturbance (GFS ensemble mean/GFS and ECMWF deterministic.) As the
upper system moves east, the deterministic runs predict a front to
move across the CWA Friday. The combination of near surface moisture
from onshore flow yet dry aloft (GFS deterministic soundings) may
result in radiational fog early Friday morning. Elevated fire
weather conditions might occur over portions of the CWA Friday
afternoon.
MARINE...Moderate to strong SE flow should weaken this evening
and especially overnight. Areas of fog possible along the coast,
especially this evening. Strong convection and high chances of
showers for late tonight through especially Monday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 66 77 56 79 57 / 100 80 20 10 10
Victoria 63 75 57 78 54 / 100 90 20 10 10
Laredo 61 78 54 83 55 / 90 20 10 10 10
Alice 65 78 55 82 54 / 100 40 10 10 10
Rockport 65 74 58 76 60 / 100 90 20 10 10
Cotulla 61 78 53 83 52 / 90 20 10 10 10
Kingsville 65 79 56 81 55 / 100 70 20 10 10
Navy Corpus 66 74 58 76 61 / 90 90 20 10 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 6 PM CST this evening For the
following zones: Bays and Waterways from Baffin Bay to Port
Aransas.
&&
TB/78...AVIATIONHazardous weather outlook, Feb 19, 6:09 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
609 PM CST Sun Feb 19 2017
TXZ229>234-239>247-201200-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
609 PM CST Sun Feb 19 2017
This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.
.DAY ONE...Tonight
Chances for showers and thunderstorms will increase tonight across
South Texas. The main concern is heavy rainfall leading to
localized flooding, especially if storms develop and move over the
same areas. Strong to possibly storms with hail and gusty winds
can not be ruled out, especially over the Rio Grande Plains and
Brush Country.
Moderate Risk Rip Currents along Gulf Facing Beaches tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Chances for thunderstorms continue through Monday as a powerful
upper level storm system impacts South Texas with rain chances
decreasing from west to east through late Monday afternoon. The
main concern will be locally heavy rainfall with localized
flooding, especially if storms develop and move over the same
areas. Strong storms with hail and gusty winds can not be ruled
out.
The rip current risk may reach moderate levels through Tuesday
due to persistent elevated swells.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be come necessary over the Rio Grande
Plains and Brush Country this evening.
GMZ230-235-250-255-270-275-201200-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
609 PM CST Sun Feb 19 2017
This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.
.DAY ONE...Tonight
Scattered to numerous showers and storms are expected overnight
as a powerful storm system moves through the area. Strong storms
with hail and gusty winds can not be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous thunderstorms are expected to diminish in
coverage through the afternoon. Strong storms with hail and gusty
winds can not be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Feb 19, 7:34 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
734 PM CST SUN FEB 19 2017
TXZ239-200230-
Webb-
734 PM CST SUN FEB 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WEBB COUNTY...
At 734 PM CST, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Columbia Bridge to Rio
Bravo. Movement was northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Laredo, Rio Bravo, El Cenizo, Las Tiendas, Laredo International
Airport, Botines, Unitec Industrial Park, Mirando City, La Esperanza
Ranch Airport, Ranchos Penitas West, Columbia Bridge, United South
High School, Texas A&M International University, Aguilares, Ranchitos
Las Lomas, St Augustine High School South Laredo, Laredo Country
Club, Doctors Hospital Of Laredo, Laredo Community College and Orvil.
LAT...LON 2730 9949 2731 9954 2741 9949 2749 9948
2750 9953 2757 9951 2761 9955 2760 9958
2764 9960 2763 9964 2766 9971 2778 9982
2780 9988 2790 9989 2793 9993 2818 9955
2727 9884 2727 9933 2732 9937 2726 9948
TIME...MOT...LOC 0134Z 241DEG 42KT 2774 9983 2735 9950
TESpecial weather statement, Feb 19, 7:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
738 PM CST SUN FEB 19 2017
TXZ229-239-200245-
Webb-La Salle-
738 PM CST SUN FEB 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB AND WEST
CENTRAL LA SALLE COUNTIES...
At 738 PM CST, a strong thunderstorm was located 8 miles southwest of
Chupadera Ranch Airport, or 30 miles south of El Indio, moving
northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Chupadera Ranch Airport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2820 10016 2822 9947 2824 9940 2844 9939
2827 9930 2803 10001 2807 10002 2809 10005
2815 10008 2818 10018
TIME...MOT...LOC 0138Z 236DEG 41KT 2810 10015
TEThunderstorm Wind, Webb
- When
- February 19, 8:00 PM CST to 8:10 PM CST
- Where
- Webb County, 1.31 mi WNW of Laredo Afb to 0.22 mi N of Laredo Afb
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.534, -99.491
Several trees were blown down along Bustamante Street.
Thunderstorm Wind, Webb
- When
- February 19, 8:05 PM CST to 8:10 PM CST
- Where
- Webb County, 0.61 mi W of Laredo to 0.18 mi SSW of Laredo
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Broadcast Media
- Coordinates
- 27.550, -99.480
Video from KGNS-TV showed damage to the Laredo Public Works Department building just to the west of the airport. The roof was blown off the building. A tower was blown over also.
Thunderstorm Wind, Webb
- When
- February 19, 8:10 PM CST to 8:15 PM CST
- Where
- Webb County, 0.92 mi SE of Laredo
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 27.540, -99.460
Laredo International Airport AWOS measured a gust to 76 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, February 19 to 20, 20172 injured · EF2 · 29 events
- High Wind and Heavy Rain in California, February 19 to 20, 2017$3.2 million · 69 kt wind · 6 events
- Flash Flooding and Hail in Texas, February 19 to 20, 2017$202,000 · 78 kt wind · 30 events
- Dense Fog in Kentucky, February 19, 201722 events
- Dense Fog in Missouri, February 19, 201711 events
- High Surf in Hawaii, February 19 to 20, 201711 events
- Dense Fog in Illinois, February 19, 20178 events
- Winter Storm and High Wind in Wyoming, February 19 to 22, 201770 kt wind · 8 events
- Dense Fog in Montana, February 19 to 20, 20175 events
- Dense Fog in Indiana, February 19, 20174 events
- Damaging Winds in Oklahoma, February 19, 2017$6,000 · 61 kt wind · 4 events
- Funnel Clouds in Arizona, February 19, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679163, 679169, 679165.